The short answer:
Lipitor is reported to cause gastrointestinal side effects including constipation, flatulence, and abdominal pain. Constipation associated with Lipitor may be due to the elevated levels of nitric oxide which inhibit colon motility, the decreased blood levels of coenzyme Q10, and the decrease in bile secretion due to decreased cholesterol levels by Lipitor.
- Lipitor is a cholesterol-lowering agent that belongs to a group of medications called statins.
- It decreases cholesterol levels by inhibiting its synthesis in the liver by blocking the HMG-CO A reductase enzyme.
- Constipation is reported as a side effect of Lipitor administration.
- Lipitor-induced constipation may be due to the elevated levels of nitric oxide which inhibit colon motility, decrease the blood levels of coenzyme Q10, the decrease in bile secretion due to decreased cholesterol levels by Lipitor.
- To relieve constipation associated with Lipitor, you have to drink plenty of water, exercise regularly, opt for fiber-rich diets and you may use an appropriate laxative.
- Lipitor is also found to cause diarrhea which may go away within a few days.
Does lipitor cause constipation?
The answer is yes, Lipitor is reported to cause constipation.
Lipitor is the brand name of the generic name atorvastatin. It is a cholesterol-lowering agent that belongs to a group of medications called statins.
It inhibits the synthesis of cholesterol in the liver by blocking the HMG-CO A reductase enzyme which is the key step in the synthesis of cholesterol.
Lipitor administration is associated with decreased bowel movements inducing hard and dray stool.
A recent study published in 2022 showed that a woman 72 years old with high blood cholesterol levels was prescribed atorvastatin 20 mg. She suffered from constipation and abdominal discomfort 2 days after starting atorvastatin. These symptoms were relieved after atorvastatin was discontinued and replaced with rosuvastatin.
A study involved 40 patients who received oral atorvastatin (80 mg/d) for 30 days for treatments of hypercholesterolemia. Results showed that the most common side effects of atorvastatin were constipation, flatulence, dyspepsia, and abdominal pain.
Another study confirmed that statin administration is significantly associated with high risk (Ref).
Why does Lipitor cause constipation?
The accurate explanation of how Lipitor cause constipation is still unclear. However, there are some hypothesized mechanisms that could explain the occurrence of constipation with Lipitor (Ref). This includes the following:
Lipitor decreases the production of mevalonic acid
The mechanism of action of Lipitor as a cholesterol-lowering agent involves blocking HMG-CO A reductase enzyme which is important for the conversion of HMG-CO A into mevalonic acid which is essential for cholesterol synthesis.
Decreasing cholesterol production could decrease the production of bile secretions. Low bile secretions may decrease your bowel movements leading to constipation.
Decrease coenzyme Q10
Coenzyme Q10 is important for all body functions such as food digestion, and muscle and cell repair. The decrease in coenzyme Q10 by Lipitor could lead to constipation.
Coenzyme Q10 help in digestion indirectly. It aids the enzymes that work in your body to digest food. Therefore, decreased coenzyme Q10 by Lipitor could decrease digestion and thus increase your risk of constipation.
Increase nitric oxide
Nitric oxide has been shown to be a neurotransmitter in the nonadrenergic noncholinergic (NANC) inhibitory nerves in the human gut.
Lipitor was found to affect nitric oxide levels through the upregulation of nitric oxide synthase. Therefore, Lipitor increases your risk of constipation by increasing NO levels which could decrease your bowel movements (Ref).
How to relieve constipation from Lipitor?
In case you have constipation with Lipitor, it is not advised to stop your medication suddenly without consulting your doctor. You have to balance the risks and benefits. Lipitor has a protective effect against cardiovascular diseases. Therefore, it is important to ask your doctor before stopping the administration even in case you experience constipation with it.
What helps constipation with Lipitor?
- Ask your doctor about lowering the dose.
- Drink plenty of water which helps to soften your stool by increasing the water content in it.
- Get regular exercise which helps in improving your bowel movements.
- Eat a fiber-rich diet, you have to eat plenty of vegetables, fruits, and whole grains.
- Try to adapt yourself to going to the bathroom at the same time every day. This could help in improving your symptoms.
- You may use laxatives such as Dulcolax if constipation lasts a longer time without improvements.
- Coenzyme Q10 supplementation can help in the case of Lipitor-induced constipation.
Does Lipitor cause diarrhea?
Yes, Lipitor (Atorvastatin) is also reported to cause diarrhea.
Both constipation and diarrhea are reported as side effects of Lipitor.
A previous study reported that the side effects of atorvastatin include diarrhea (7%–14%) and abdominal pain (2%).
Diarrhea induced by Lipitor often goes away over time. However, you have to avoid fatty food which may worsen the condition and also counteract the action of Lipitor.
In case you experience diarrhea that lasts for a long time and becomes a problem, you should ask your doctor about appropriate medications for treatments of diarrhea induced by Lipitor.
1. Can simvastatin cause constipation?
Yes, simvastatin is reported to cause constipation.
Not only Lipitor but also other statin members such as simvastatin was reported to cause constipation.
A 70-year-old man experienced constipation and abdominal discomfort after 6 months of simvastatin 40 administration. These symptoms were markedly improved after discontinuation of simvastatin (Ref).
Another study reported that the most frequently reported simvastatin-related clinical adverse experiences were constipation (2.5%), abdominal pain (2.2%), flatulence (2.0%), and headaches (1%)
2. Can I take a stool softener for constipation with Lipitor?
Yes, you may need stool softeners with Lipitor.
Lipitor is reported to cause constipation. In case you experienced constipation with Lipitor you may be advised to use stool softeners such as Dulcolax. No interactions were reported between Lipitor and Ducolax. However, you must consult your doctor before taking any medications.
3. Can statins trigger irritable bowel syndrome (IBS)?
Regular use of statin might reduce the risk of IBS
A recent prospective cohort study published in 2022 investigated the association between the regular use of statins and the risk of irritable bowel syndrome (IBS).
A total of 438,805 participants (206,499 males and 232,306 females) were included in this study. Results showed that:
- Among male participants, the regular use of statins was associated with a decreased risk of IBS.
- No sufficient evidence of the association between statin use and IBS risk in females was found.